Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 75, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Sep 17, 2021, 6:44 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2021, 6:44 AM EDT (10:44 UTC)
- Expired
- Sep 17, 2021, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
465 WHUS73 KGRR 171044 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 644 AM EDT Fri Sep 17 2021 LMZ849-171845- /O.NEW.KGRR.SC.Y.0075.210917T1044Z-210917T2100Z/ Pentwater to Manistee MI- 644 AM EDT Fri Sep 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...South winds 15 to 25 knots with gusts up to 30 knots and waves 2 to 4 feet. * WHERE...Pentwater to Manistee MI. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
3 follow-up statements
543 WHUS73 KGRR 171902 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 302 PM EDT Fri Sep 17 2021 LMZ849-172100- /O.CON.KGRR.SC.Y.0075.000000T0000Z-210917T2100Z/ Pentwater to Manistee MI- 302 PM EDT Fri Sep 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...Pentwater to Manistee MI. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
807 WHUS73 KGRR 172008 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 408 PM EDT Fri Sep 17 2021 LMZ849-180000- /O.EXT.KGRR.SC.Y.0075.000000T0000Z-210918T0000Z/ Pentwater to Manistee MI- 408 PM EDT Fri Sep 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet...diminishing early this evening. * WHERE...Pentwater to Manistee MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
169 WHUS73 KGRR 172353 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 753 PM EDT Fri Sep 17 2021 LMZ849-180100- /O.EXP.KGRR.SC.Y.0075.000000T0000Z-210918T0000Z/ Pentwater to Manistee MI- 753 PM EDT Fri Sep 17 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... The winds and waves will continue to diminish below hazardous levels this evening. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 17, 4:28 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 17, 4:28 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Grand Rapids MI 428 AM EDT Fri Sep 17 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 347 AM EDT Fri Sep 17 2021 - Weakening front with showers into Saturday morning - Warmer Sunday into Monday - Stormy period late Monday into Tuesday - Fall Starts on Wednesday && .DISCUSSION...(Today through next Thursday) Issued at 347 AM EDT Fri Sep 17 2021 - Weakening front with showers into Saturday morning Today will be a nice day and it will be warmer than the past two days. We will have considerable sunshine too. However we do have northern stream cold front dropping south into Michigan tonight. The front will stall once it gets south of I-80 on Saturday. Most of the mid level dynamics supporting this front stay north of the Canadian boarder. Every model run since Wednesday's 12z run have made the temperatures colder behind the front on Saturday and the recovery on Sunday not as much. It would seem we would not warm out of the 70s Saturday and on Sunday we may get to 80 but not much more than that. As for showers with the front, there is decent surface convergence on the front through Saturday morning. There is also a wedge of 500 to 900 j/kg of MU cape with the front that increases to near 1000 j/kg by I-94 around sunrise on Saturday. On the other hand the upper level divergence is lacking over this front Friday night into Saturday morning. There is a narrow wedge of 1.5 inches of precipitable water along the front but the moisture transport in the 1000/850 layer is feeble at best. So my spin on this is there will be scattered showers and isolated thunderstorms on the front as it drops south but the coverage will decrease as the front drops south of Route 20. - Warmer Sunday into Monday Upper level ridging builds over this area into Monday as the next upstream Pacific system heads this way. There will be a Canadian surface high pressure system centered north of this area Saturday into Sunday. I would image skies should be mostly clear once the front gets south of Michigan by mid morning Saturday. This will be shallow cool air, which will help to limit clouds too. By Monday, the surface high moves east of this area and upper heights rise from the building upper ridge. That will allow our surface temperatures should get warmer. Sunday will not warm so much, relative to Saturday, since we will still have that shallow cool air over us yet. By Monday however, the upper ridge is well east of us and we are in deep southerly flow. This will bring temperatures into the 80s Monday. It will be more humid. Monday could well be the warmest day for the rest of September. That is based on the ensembles forecasts from the GFS, ECMWF and Canadian models from the 00z run last night. That same deep southerly flow will bring the remnant moisture from Nicholas into our area. The NAM, GFS and ECMWF are now doing this (they were not showing this 24 hours ago). That would bring layered clouds to us for Monday which would in turn limit how warm we get and also bring the risk of afternoon showers and thunderstorms. At this point, it is questionable if that moisture heads just east of Michigan or actually heads into this area. We will have to watch how this plays out. For now we can just put a chance of showers for Monday and call that good. - Stormy period late Monday into Tuesday There are many questions to be answered with this system mid week. The ECMWF creates quiet the closes upper low over us by late in the day Wednesday. Remember the front is coming through Tuesday. Both the GFS and ECMWF we would have frontal convection on Tuesday. The real question is what happens behind the cold front. There could be strong thunderstorms Tuesday as we are in the jet entrance region of a 130 knot jet core (good for strong storms). We would have deep moisture too. Since the front is coming through during the day, that would mean some surface based instability too. Model instability shows this too (500 to 1000 j/kg of MU cape). - Fall Starts on Wednesday Fall officially starts on the September 22nd at 320 pm. It will feel like fall too. As an aside, the ensembles of the GFS, ECMWF and Canadian models keep us cold the rest of the month of September! Yes, no highs over 70 from the 22nd through the 30th on any of the 3 models. Both the GFS and ECMWF bring the 850 temps to near 0c during the day Wednesday over our northern CWA. That is more than cold enough for lake effect rain showers. Given the deep upper trough over us on the GFS (which has has surface high building in but that makes no sense given the deep trough over us then) and closed low on the ECMWF we would surely have enough moisture below 700 mb for rain showers into Thursday morning. These would be very chilly showers too, I could see temperatures mostly in the 50s given the 850 temps and 1000/850 thickness and clouds that would be around with this system. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 145 AM EDT Fri Sep 17 2021 VFR conditions area expected through Friday evening at all TAF sites but with one minor glitch. That glitch is the risk of fog near sunrise this morning. The risk of fog is highest near JXN, that is the only TAF site I put fog in. It is possible other sites could see some fog in the JXN area that is where the greatest increase in low level dewpoints is early this morning. Surface high pressure will keep mostly clear skies during the day. A cold front moving in from the north could bring the risk of showers after 1 am on Saturday, for the MKG and GRR TAF sites. && .MARINE... Issued at 347 AM EDT Fri Sep 17 2021 We have a marginal southerly wind event this morning but we are thinking waves will not get much over 3 feet and even if they do it only be for few hours. So we do not plan to issue a small craft advisory for this event this morning. We will likely need a small craft advisory Tuesday and maybe a gale warning if the GFS winds are correct for the southerly winds ahead of the cold front. It is to early to issue anything for that. If the ECMWF is correct we will need gales on the cold side of the system on Wednesday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...WDM DISCUSSION...WDM AVIATION...WDM MARINE...WDM
Hazardous weather outlook, Sep 17, 4:08 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 408 AM EDT Fri Sep 17 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 408 AM EDT Fri Sep 17 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Non severe thunderstorms are possible tonight into early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a good chance of thunderstorm Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-180815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 408 AM EDT Fri Sep 17 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible tonight. Winds and waves will likely be hazardous to small craft by midday Monday into Thursday. Thunderstorms are possible Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 6:47 AM EDT | Beach Hazards Statement | GRR | Mason | 13 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.